Vol. 43, No. 3, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
An obstruction to finding a fixed point free map on a manifold

Max K. Agoston

Vol. 43 (1972), No. 3, 543–551

The problem of whether a manifold M admits a fixed point free map is an old one. One well known result is that if the Euler characteristic χ(M) = 0, then M has such a map. In the case where M is a closed differentiable manifold this follows easily from the fact that χ(M) = 0 if and only if the tangent bundle of M admits a nonzero cross-section (see Hopf [4]). But χ(S2n) = 2, and S2n certainly admits a fixed point free map, namely, the antipodal map. Therefore, the vanishing of the Euler characteristic of a manifold is only a sufficient, though hardly a necessary, condition for the manifold to have a fixed point free map. In the search for other invariants it is natural to generalize somewhat and state the problem in terms finding coincidence free maps.

The object of this paper is to give an elementary proof of the fact that, given a continuous map f : (Wn,δWn) (Mn,∂Mn) between oriented C-manifolds, there is a well defind obstruction o(f) to finding a special sort of map F : M M with the property that F(x)f(x) for all x W. This is the content of Theorem 1 in §2. F will not necessarily be homotopic to f, but then this is something that should not be required in view of the fact that the antipodal map on S2n is not homotopic to the identity map either. In Theorem 2 we prove that o(identity) behaves naturally with respect to tangential maps.

Mathematical Subject Classification
Primary: 55C20
Received: 5 May 1970
Revised: 7 June 1972
Published: 1 December 1972
Max K. Agoston